Virginia, 2003

Flood in Virginia, February 22, 2003

February 22, 2003 · NWS RNK · 1 event in 1 county or zone

Minor flooding occurred on the Clinch River on the 22nd. 23 feet at Richlands.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Minor flooding occurred on the Clinch River on the 22nd. The river crested at 10.23 feet at Richlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 22, 3:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 22, 3:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
317 PM EST SAT FEB 22 2003

PRETTY ACTIVE DAY WITH FLOODING REPORTS ACROSS CWA.  MAIN PROBLEMS
IN THE MOUNTAIN REGION WITH SNOW MELT AND SATURATED GROUNDS.  SFC
LOW IN THE TN RIVER VALLEY WITH UPPER LEVEL LOW TO THE SOUTHWEST OF
SFC LOW.  MAIN LINE OF PCPN PUSHING OFF TO THE EAST...CURRENTLY IN
BETWEEN SYSTEMS WITH PATCHY DENSE FOG ACROSS THE REGION.  UPPER
LEVEL LOW TO MOVE INTO THE REGION THIS EVENING...VISIBILITIES SHOULD
RISE WITH INCOMING RAIN.  CONVECTION WITH UPPER LEVEL SYSTEM SHOULD
BRING A CHC FOR THUNDER TO CWA THIS EVENING.  EXTENDING RAIN THRU
TONIGHT WITH A CHANGE OVER TO SNOW IN EXTREME WESTERN COUNTIES LATE
TONIGHT.  UPPER LEVEL SYSTEM TO PUSH THRU SUN AM.  KEPT SNOW SHOWERS
THRU SUNDAY AFTERNOON IN THE WEST TAPERING TO FLURRIES IN THE AFTN.
NEXT PROBLEM TO ENTER THE AREA WILL BE THE WIND.  PRESSURE RISE
BEGIN LATE TONIGHT AND CONTINUE INTO SUNDAY.  SATURATED GROUND AND
STRONG WINDS COULD BRING TREES AND POWER LINES DOWN.  CONTINUING
WITH HIGH WIND WARNING FOR VA/NC COUNTIES AND ADV IN SE WV.  WINDS
WILL BEGIN TO SUBSIDE AROUND SUNDAY EVENING.

A WEAKER SYSTEM IS RIGHT ON THE HEELS OF THIS SYSTEM.  MAJORITY OF
THE ENERGY WILL STAY NORTH OF CWA AND INTO THE OHIO RIVER VALLEY.
SYSTEM NUMBER TWO SHOULD BRING RAIN AND/OR SNOW TO FAR WESTERN
COUNTIES MONDAY AND MONDAY NIGHT.  PCPN WILL BE LIGHT.  SYSTEM THREE
WILL BE ENTERING CALIFORNIA MONDAY.

FEW CHANGES IN THE EXTEND.  HI PRESSURE MOVES INTO THE NORTHEAST TUE
CREATING A DAMNING EVENT.  REINFORCING THE COLD AIR WILL BE
OVERRUNNING PCPN EVAPORATING INTO THE COLD DOOM TUE NIGHT.  SYSTEM
THREE MOVES OUT OF THE ROCKIES AND INTO THE TEXAS PANHANDLE.  TIMING
THIS SYSTEM IS IN QUESTION WITH HIGH PRESSURE RELUCTANT TO MOVE OUT
TO SEA.  TEMPS SHOULD BE COLD ENOUGH IN THE ONSET FOR SNOW IN THE
FAR WEST LATE TUE NIGHT.  SFC SYSTEM TO MOVE ALONG THE GULF COAST
REGION. GRADIENT BETWEEN SYSTEMS BRINGS WARMER AIR INTO THE REGION
ERODING COLD POOL AND SHOULD CHANGE ALL PCPN TO LIQUID BY WEDNESDAY
NIGHT.  KEPT A MIX IN THE MTNS WED NIGHT WITH QUESTIONS OF TRACK AND
TIMING.  BY THU...ALL PCPN SHOULD BE RAIN.  CHANGES TO THE EXTENDED
WERE MORE FOR LIQUID PCPN AND WARMING TEMPS A FEW DEGREE BUT STILL
UNDER GUIDANCE.

ROA   38  52  36  53 /  10   0  10  10
LYH   39  53  31  53 /  10   0  10  10
DAN   42  56  31  53 /  10   0  10  10
BLF   36  38  32  40 /  50  30  30  30
LWB   32  39  27  39 /  60  30  30  30
BCB   36  41  32  46 /  30   0  10  10
TNB   34  43  33  43 /  30   0  10  10

.RNK...
NC...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES NCZ001>006...
NCZ018>020.

VA...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES VAZ009>020...
VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONE VAZ007.

WV...WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONES WVZ042>045.
Hazardous weather outlook, Feb 22, 4:10 AM EST, 12 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWESTERN NORTH CAROLINA.

.DAY ONE...SATURDAY.

A FLOOD WATCH IS IN EFFECT TODAY FOR SOUTHEASTERN WEST
VIRGINIA...THE VIRGINIA MOUNTAIN EMPIRE...THE ALLEGHANY
HIGHLANDS...MUCH OF THE NEW RIVER VALLEY...AND THE SOUTHERN
SHENANDOAH VALLEY.  RUNOFF FROM BOTH RAIN AND SNOWMELT MAY RESULT IN
FLOODING OF SMALL STREAMS AND CREEKS.

A STORM SYSTEM MOVING NORTH FROM THE GULF OF MEXICO WILL CONTINUE
TO SPREAD RAIN INTO THE REGION THROUGH TODAY. RAINFALL AMOUNTS OF
BETWEEN 1 AND 2 INCHES COMBINED WITH THE SNOW MELT...COULD LEAD TO
FLOODING...ESPECIALLY OVER FAR SOUTHWESTERN VIRGINIA AND
SOUTHEASTERN WEST VIRGINIA.

ADDITIONALLY...AS A WARM FRONT APPROACHES THE AREA LATE TODAY...THE
POTENTIAL EXISTS FOR THUNDERSTORMS TO DEVELOP ACROSS SOUTHSIDE
VIRGINIA AND NORTHWESTERN NORTH CAROLINA.  THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

AS A COLD FRONT CROSSES THE REGION TONIGHT WINDS ARE EXPECTED TO
BECOME VERY STRONG FROM THE WEST AND NORTHWEST AND CONTINUE THROUGH
SUNDAY.  WINDS OF 20 TO 45 MPH  WITH GUSTS TO 60 MPH AND GREATER CAN
BE EXPECTED. WITH THE GROUND LOOSENED FROM MELTING SNOW AND HEAVY
RAIN...TREES WILL MORE EASILY BE TOPPLED IN THE STRONG WINDS.
WIDESPREAD POWER OUTAGES ARE POSSIBLE LATER TONIGHT AND SUNDAY.

FOR MONDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME...ALTHOUGH A PERIOD OF LIGHT SNOW IS POSSIBLE WEDNESDAY...
WITH RAIN OR SNOW THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IF THE FLOOD THREAT BECOMES
WIDESPREAD.

SPN

In the hours before

Special weather statement, Feb 22, 12:25 PM EST, 4 hours 35 minutes before
NCZ001>006-018>020-VAZ032-043-044-058-059-222115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 PM EST SAT FEB 22 2003

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...FOR AREAS
MAINLY SOUTH AND EAST OF DANVILLE VIRGINIA.

A WARM FRONT OVER THE CENTRAL CAROLINAS WILL BE THE FOCUS FOR SEVERE
THUNDERSTORMS THIS AFTERNOON.  THE WIND PROFILE THROUGH THE LOWER
SEVERAL THOUSAND FEET OF THE ATMOSPHERE COULD SUPPORT DAMAGING WINDS
WITH ANY THUNDERSTORMS THAT DO DEVELOP.

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED FOR WESTERN
VIRGINIA...HOWEVER NETWORKS ACROSS NORTH CAROLINA WILL LIKELY BE BE
NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tazewell

When
February 22, 5:00 PM EST to 9:45 PM EST
Where
Tazewell forecast zone
Reported by
UNKNOWN
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343291.